Addiction is complex and the journey to recovery often involves setbacks and relapse. Rates of relapse are between 40 and 60 percent, very similar to rates of relapse with other chronic diseases like hypertension, asthma or type I diabetes.
Once your child has been substance-free for a period of time — whether the result of treatment or otherwise — should they relapse, they’re more susceptible to overdose for the simple reason that their tolerance isn’t what it once was. A dose they may have once used regularly can now be fatal.
Situations that present this type of overdose risk include:
Relapse happens for a variety of reasons, but one of the major ones is a perception of having gained more control and a desire to test it out. Your child may be thinking something along the lines of “I know I struggled with heroin [or another drug] in the past, but this time I know I can control my use and stop before the situation gets out of hand.”
Other reasons for relapse may include:
If your child is actively using, there are several causes and contributing factors that can lead to overdose:
If 911 was called and your child was taken to the hospital, most often they are stabilized and then released. Countless parents are astounded that a person can be on the brink of death, taken to the ER and then released without a treatment plan. This is changing in some parts of the country, but unfortunately more often it’s the norm.
While guidance or assistance with getting your child into treatment may not be on the minds of those administering emergency care, the incidence of an overdose does present an opportunity to suggest treatment, preferably while still in the hospital.
If your child will not consider treatment yet, or there’s a wait list to get them into a program, it might be appropriate to take steps toward reducing the potential for harm while they are using substances, as difficult as this might be. Keeping in mind the goal of longer-term recovery, it’s important to keep your child alive and as protected as possible.
For loved ones who are using drugs via injection, the use of clean needles (including no needle sharing) is important to reduce the risk of HIV and hepatitis, as well as injection site infections. Mixing drugs, using high doses and using alone should also be avoided. You, and/or other friends and family members in close proximity to your child, should have naloxone (also known by the brand name Narcan) on hand and know how to use it. Naloxone can reverse an overdose from opioids, saving your child’s life in an emergency.
Note that a person who has overdosed once is at significantly greater risk of another overdose. Use of cocaine or alcohol, or experiencing withdrawal symptoms in preceding months, can heighten the risk of an overdose as well.
An overdose can have a distressing impact on you and your entire family. The trauma can be intense, especially for anyone who may have witnessed the overdose or stepped in to get emergency help. Some people may even experience flashbacks, remembering what their loved one looked like and reliving the frightful experience. Others envision what could have happened had their child died. Another common feeling is a sense of hyper-vigilance, wondering if or when this might happen again. Shock, anger, fear, resentment and guilt are common as well, in addition to a sense of hopelessness. These are all normal feelings, and finding ways to process these feelings can help you and your family heal.
Whether you talk to a confidant, attend a support group or seek a professional counselor, it can make a difference with respect to recurring thoughts and sleepless nights.
In the aftermath of an overdose, self-care remains exceedingly important; try to remain hopeful. Loved ones can decide to engage in recovery at any time.